Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 181, NWS La Crosse, WI

September 20, 2017Adams County, Juneau County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Sep 20, 2017, 3:44 PM CDT for Adams County, Juneau County, Wisconsin. It was in force for 46 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 20, 2017, 3:44 PM CDT (20:44 UTC)
Expired
Sep 20, 2017, 4:30 PM CDT
In force
46 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Adams County, WI, Juneau County, WI

The radar

The La Crosse radar (KARX), 100 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 20, 3:45 PM CDTHAIL 12 Wnw Necedah, WIREPORTED AT W6895 20TH ST W, NECEDAH, WI , NECEDAH WILDLIFE REFUGE.
Sep 20, 3:59 PM CDTHAIL 0.753 N Necedah, WI
Sep 20, 4:00 PM CDTHAIL 1.52 W Strongs Prairie, WIRELAYED BY MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.7 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2017-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2017-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1099 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

436 
WUUS53 KARX 202044
SVRARX
WIC001-057-202130-
/O.NEW.KARX.SV.W.0181.170920T2044Z-170920T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
344 PM CDT WED SEP 20 2017

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Northwestern Juneau County in central Wisconsin...
  Northern Adams County in central Wisconsin...

* Until 430 PM CDT

* At 343 PM CDT, a severe thunderstorm was located near Necedah, or
  16 miles east of Tomah, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near...
  New Rome around 410 PM CDT. 

Other locations impacted by this severe thunderstorm include Strongs
Prairie, Big Flats, Cutler, Colburn and New Miner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4397 9026 4409 9029 4425 8998 4425 8960
      4409 8960
TIME...MOT...LOC 2043Z 237DEG 35KT 4406 9018 

HAIL...1.00IN
WIND...60MPH
 
$$

DAB
4 follow-up statements
770 
WWUS53 KARX 202053
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
353 PM CDT WED SEP 20 2017

WIC001-057-202130-
/O.CON.KARX.SV.W.0181.000000T0000Z-170920T2130Z/
Juneau WI-Adams WI-
353 PM CDT WED SEP 20 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTH CENTRAL JUNEAU AND NORTHERN ADAMS COUNTIES...

At 350 PM CDT, a severe thunderstorm was located a few miles north 
of Necedah, or 16 miles northwest of Friendship, moving northeast at 
35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Spotter. Nickel sized hail was reported by storm spotters 
         near Cutler at 338 pm. The storm is stronger now.  

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe storm will be near...
  New Rome around 415 PM CDT. 

Other locations impacted by this severe thunderstorm include Strongs
Prairie, Big Flats, Colburn, New Miner and County Roads G And O.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4404 9015 4410 9019 4425 8998 4425 8960
      4409 8960
TIME...MOT...LOC 2050Z 242DEG 31KT 4409 9010 

HAIL...1.00IN
WIND...60MPH
 
$$

DAB
358 
WWUS53 KARX 202105
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
405 PM CDT WED SEP 20 2017

WIC001-057-202130-
/O.CON.KARX.SV.W.0181.000000T0000Z-170920T2130Z/
Juneau WI-Adams WI-
405 PM CDT WED SEP 20 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTH CENTRAL JUNEAU AND NORTHERN ADAMS COUNTIES...

At 404 PM CDT, a severe thunderstorm was located near New Rome, or 13
miles north of Friendship, moving northeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Public. Quarter size hail was reported at the Necedah 
         Wildlife Refuge around 345 PM.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of 
north central Juneau and northern Adams Counties, including the 
following locations: Strongs Prairie, Big Flats, Colburn, New Miner 
and County Roads G And O.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4405 9002 4418 9004 4425 8998 4425 8960
      4409 8960
TIME...MOT...LOC 2104Z 244DEG 34KT 4416 8991 

HAIL...1.00IN
WIND...60MPH
 
$$

Hollan
440 
WWUS53 KARX 202114
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
414 PM CDT WED SEP 20 2017

WIC001-057-202130-
/O.CON.KARX.SV.W.0181.000000T0000Z-170920T2130Z/
Juneau WI-Adams WI-
414 PM CDT WED SEP 20 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTH CENTRAL JUNEAU AND NORTHERN ADAMS COUNTIES...

At 414 PM CDT, a severe thunderstorm was located near New Rome, or 14
miles south of Wisconsin Rapids, moving northeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Public. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of 
north central Juneau and northern Adams Counties, including the 
following locations: Big Flats, County Roads G And O, Lake Sherwood, 
County Roads D And W and Lake Arrowhead.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4410 8992 4417 8997 4425 8991 4425 8960
      4414 8960
TIME...MOT...LOC 2114Z 244DEG 32KT 4419 8982 

HAIL...1.00IN
WIND...60MPH
 
$$

Hollan
486 
WWUS53 KARX 202121
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
421 PM CDT WED SEP 20 2017

WIC001-057-202131-
/O.EXP.KARX.SV.W.0181.000000T0000Z-170920T2130Z/
Juneau WI-Adams WI-
421 PM CDT WED SEP 20 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL JUNEAU AND
NORTHERN ADAMS COUNTIES WILL EXPIRE AT 430 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

LAT...LON 4410 8992 4417 8997 4425 8991 4425 8960
      4414 8960
TIME...MOT...LOC 2121Z 237DEG 35KT 4422 8976 

$$

Hollan

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 2:30 PM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, Sep 20, 2:30 PM CDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
230 PM CDT Wed Sep 20 2017

.SHORT TERM...(This evening through Thursday Night)
Issued at 230 PM CDT Wed Sep 20 2017

Monitoring the cold front as it shifts east this afternoon and
evening. A very stout cap exists at about 800mb ahead of the front
and convective initiation even on the front will battle this
somewhat. MLCAPE values are growing into the 2000 J/Kg range ahead
of the front as dewpoints rise to 70F. Wind shear has become a
bit more impressive now as 50kt flags at 3km are showing up on
KARX radar and 0-3km Bulk Shear is in the 40 kt range...pretty
favorable for bowing segments and damaging winds.

Bottom line is convective development is expected on the front.
Severe storm window is 4-8 pm, mainly south and east of La
Crosse, with damaging winds the main threat. A slightly later
time may occur with stronger cap in place. Some discussion about
the front slowing and lagging in the southern forecast area did
occur, although CAMS over past couple hours have become a bit more
progressive.

The cold front will only make it south to about Interstate 80
tonight before the model consensus beings it north again as a
warm front as ridge builds. Early morning stratus may be found
near the front. There is moderate low-level moisture transport
convergence working north Thursday, however, it appears this will
work to moisten the layer, but below a sizable mid-level cap
around 700mb. Have decided to keep it dry, following model
consensus on Thursday as front shifts through.

.LONG TERM...(Thursday night through Wednesday)
Issued at 230 PM CDT Wed Sep 20 2017

The low-level moisture transport convergence continues to migrate
north through the evening Thursday, into nrn WI and nrn MN. The
entire forecast area should be back in dewpoints in the 65-70F
range with southerly flow through at least Saturday Night.

Friday through Saturday...The heat is on. Have kept close to the
previous forecast highs for temperatures Friday-Saturday. This
will be a hot weekend for later September. The forecast highs and
low-level temperatures are very similar to those seen on Sep
14/15. Current forecast has heat index values in the 95-100F
range on Friday and in the middle 90s for Saturday. Will increase
the heat messaging across our services to raise awareness.

There will a great amount of convective activity to the west as the
synoptic front stalls over central MN. It is potentially a Maddox
synoptic frontal flash flood scenario with multiple rounds of
training rain there starting Saturday night. It appears this will
mainly stay to the west of the forecast area.

Saturday night through Wednesday...
The warm weather will continue for the beginning of this period,
with 925 mb temperatures in the 24-26C range leading to highs in
the upper 80s for much of the area. Guidance suggests some
showers/storms associated with a surface boundary draped southwest
to northeast across Minnesota could clip the very northwest edge
of the forecast area on Sunday. However, models have trended
slower with the eastward advancement of this front, so precip
could hold off until Sunday night into Monday. The boundary and a
low pressure system will slowly move through the area, providing
shower/storm chances through at least Tuesday. The 20.12Z GFS is a
bit faster, ending the precip by Tuesday evening, while the
20.00Z ECMWF keeps precip in the area until Wednesday morning.
Both models are then in general agreement with a trough axis and
much cooler air moving into the area at the end of the period,
with highs in the 60s for Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1253 PM CDT Wed Sep 20 2017

A band of BKN to OVC clouds associated with a surface cold front
will move eastward across the region this afternoon. MVFR ceilings
have been observed at KRST. At KLSE, however, ceilings should
remain just slightly above 3000 ft. Skies should begin to clear at
KRST after 20.19Z while winds switch from southwest to northwest
at 10 kt, with gusts to 15-20 kt. As the cold front moves through
KLSE, a line of scattered TSRA is expected to develop. This
development may occur over or just east of KLSE, so introduced a
period of VCTS from 20.21Z to 20.23Z.

As the cold front moves off to the east this evening, expect clear
skies and lighter winds at both TAF sites. Cannot rule out
development of BR or FG at KLSE overnight, but with drier air
moving in it seems more unlikely. The potential for BR or FG will
likely depend on if KLSE receives any rain this afternoon. The
cold front is forecast to stall south of the area tonight. Model
guidance suggests the development of an MVFR stratus deck just
south of the TAF sites. If these clouds do develop, it remains
uncertain if or when they would move over the TAF sites.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Baumgardt
LONG TERM...Baumgardt
AVIATION...Hollan
Hazardous weather outlook, Sep 20, 1:46 PM CDT, 1 hour 58 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
146 PM CDT Wed Sep 20 2017

IAZ010-011-029-030-MNZ096-WIZ017-029-034-041>044-053>055-061-
211200-
Winneshiek-Allamakee-Fayette-Clayton-Houston-Taylor-Clark-Jackson-
La Crosse-Monroe-Juneau-Adams-Vernon-Crawford-Richland-Grant-
146 PM CDT Wed Sep 20 2017

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Through Tonight

Scattered storms are expected to develop and slowly shift east this
afternoon and evening, mainly near and east of the Mississippi
River. A few storms may be strong to severe from 4 to 8 PM,
capable of damaging winds and isolated large hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are possible Sunday through Tuesday. It is too
early to discern if there is any severe threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed over central and southwest
Wisconsin later this afternoon.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008-009-018-019-MNZ079-086>088-094-095-WIZ032-033-211200-
Mitchell-Howard-Floyd-Chickasaw-Wabasha-Dodge-Olmsted-Winona-
Mower-Fillmore-Buffalo-Trempealeau-
146 PM CDT Wed Sep 20 2017

This Hazardous Weather Outlook is for portions of western
Wisconsin...northeast Iowa and southeast Minnesota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered storms are possible Sunday into Tuesday. It is too
early to discern if there would be a severe threat.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Hollan

In the hours before

Special weather statement, Sep 20, 2:25 PM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service La Crosse WI
225 PM CDT Wed Sep 20 2017

IAZ010-011-029-030-MNZ096-WIZ029-034-041>044-053>055-061-202130-
Winneshiek-Allamakee-Fayette-Clayton-Houston-Clark-Jackson-
La Crosse-Monroe-Juneau-Adams-Vernon-Crawford-Richland-Grant-
Including the cities of Decorah, Waukon, Oelwein, Elkader,
Caledonia, Neillsville, Black River Falls, La Crosse, Sparta,
Tomah, Mauston, Friendship, Viroqua, Prairie Du Chien,
Richland Center, and Platteville
225 PM CDT Wed Sep 20 2017

...Scattered Storms Expected This Afternoon...

Thunderstorms will continue to develop across mainly parts of
eastern Iowa into central and southwest Wisconsin through the
afternoon.

If you have outdoor plans or activities this afternoon, be alert
that these storms could bring a brief lightning risk, in addition
to a quick downpour, hail, and gusty winds if they become strong
enough.

You are safer if you stay or move inside if these storms move
through your community. They should not last long. After school
outdoor activities should also be monitored in case of a lightning
or storm threat.

Shea
Special weather statement, Sep 20, 3:12 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service La Crosse WI
312 PM CDT WED SEP 20 2017

WIZ042-043-202045-
Juneau-Monroe-
312 PM CDT WED SEP 20 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JUNEAU AND
EASTERN MONROE COUNTIES...

At 311 PM CDT, a strong thunderstorm was located near Tomah, moving
northeast at 40 mph.

Half inch hail is possible with this storm, along with dangerous
lightning.

If you are outdoors in Shennington, Tomah, and Oakdale, move indoors
until this storm passes.

LAT...LON 4412 8998 4413 9000 4412 9001 4410 9001
      4410 9002 4409 9003 4405 9002 4383 9047
      4397 9063 4413 9035 4425 9012
TIME...MOT...LOC 2011Z 230DEG 34KT 4396 9047

Shea

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 3:12 PM CDTSpecial Weather StatementARXJuneau33 min
Sep 20, 4:37 PM CDTSevere Thunderstorm WarningARXAdams, Juneau23 min
Sep 20, 4:58 PM CDTSevere Thunderstorm WarningARXAdams, Juneau32 min
Sep 20, 6:16 PM CDTSevere Thunderstorm WarningARXCrawford44 min
Sep 20, 6:36 PM CDTAreal Flood AdvisoryARXAdams, Juneau114 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.